Virginia, 2018

Flash Flooding and Flood in Virginia, September 22 to 23, 2018

September 22 to 23, 2018 · NWS RNK · 19 events in 12 counties and zones

A slow-moving frontal boundary along with moisture convergence along the Blue Ridge and some modest jet stream support aloft triggered numerous thunderstorms from the late afternoon through late evening hours. These slow-moving storms produced very heavy rainfall from the Blue Ridge out across several piedmont counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving frontal boundary along with moisture convergence along the Blue Ridge and some modest jet stream support aloft triggered numerous thunderstorms from the late afternoon through late evening hours. These slow-moving storms produced very heavy rainfall from the Blue Ridge out across several piedmont counties. Rainfall totals ranged from 3 to 5 inches with isolated higher amounts approaching 6 inches in northern Franklin and southern Bedford counties, all of it occurring generally within a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 22, 5:37 AM EST, 23 minutes earlier.

Area forecast discussion, Sep 22, 5:37 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
637 AM EDT Sat Sep 22 2018

.SYNOPSIS...
A strong cold front extends from New England into the Mid-
Mississippi valley. This front will move south, passing through
the Virginias today, and into the Carolinas tonight. Potential
for showers and thunderstorms will increase today with the
possibility of locally heavy rain. Behind the front, a surge of
cooler temperatures will arrive just in time for the fall
equinox which begins tonight (9:54 PM EDT).

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 500 AM EDT Saturday...

Last day of summer will come to an end with a bang with
opportunity for showers and thunderstorms.

A strong surface front just to our north will cross the
Virginias today, then into North Carolina tonight. Passage of
this feature (within our CWA) will coincide with peak heating,
thus yeilding opportunity for thunderstorms and potential for
heavy rain. Models suggest front will enter our northern CWA
vicinity of I-64 late this morning (10AM-Noon time frame)...
then progress to the south with time, reaching BLF-BCB-ROA-DAN
corridor mid to late afternoon. Numerous showers and
thunderstorms can be expected along this corridor with
potential for training cells. If this comes to fruition, a flash
flood watch may be needed due to potential for excessive
rainfall. 1hr flash flood guidance is about 2 inches in an
hour, so anything that exceeds this value with respect to basin
average should generate flooding. PWATs are forecast to be near
2 inches thus favoring healthy rain rates.

Passage of the front will bring a downward spiral to the
temperatures and dewpoints, so after a warm day today, say
goodbye to the warmth as we will trade it for a cool
easterly wind for a few days.  High temperatures will range
from the mid 70s to near 80 across the mountains to the low to
mid 80s across the Piedmont, then tumbling into the upper 50s
to lower 60s tonight, these lows being close to the forecast
highs for Sunday, and welcoming the first full day of Fall.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM EDT Saturday...

High pressure centered over the Great Lakes region Sunday will
slide east into Tuesday. A strong cool wedge will develop with
the easterly flow. Models showed a deep moist easterly flow up
to 800 mb. Plenty of clouds with areas of rain and fog expected
Sunday. High temperatures Sunday will be cooler from the upper
50s in the northern mountains to near 70 in the far west.

Overrunning will produce cloudy conditions Sunday night with areas
of light rain, drizzle and fog. Low temperatures Sunday night will
range from the lower 50s in the mountains to the lower 60s in the
piedmont.

With the frontal boundary to our south, strong isentropic lift will
continue Monday into Monday night. Rain and fog will be likely for
most of the region. High temperatures Monday will vary from around
60 degrees in the north to near 70 degrees in the south. Low
temperatures Monday night into Tuesday morning will generally be
from the mid 50s in west to the mid 60s in the east.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1215 PM EDT Friday...

Large scale trough will develop in the northwest and north central
United States for Tuesday through Thursday. Models were in above
average agreement through Friday with the synoptic pattern. Surface
based wedge may erode on Tuesday putting southwest Virginia,
northwest North Carolina and southeast West Virginia in the warm
sector. As long as the wedge breaks, this looks to be the day with
the warmer maximum temperatures and a lower probability of
precipitation. A cold front approaches on Wednesday and will be
moving through the Carolinas on Thursday. Only slightly cooler
behind the front but a re-enforcing push of another cold front and
cooler air is upstream in the Ohio Valley. Southern push of both
fronts and any cooler air may be limited by overall west-southwest
mid level winds. Boundaries are close enough to maintain a chance
probability of precipitation in the forecast Wednesday through
Friday.

Confidence was average for all elements.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
As of 500 AM EDT Saturday...

A cold front will approach from the north this morning, crossing
the forecast area this afternoon and evening. Expect winds to
shift to the northeast with the passage of the front, with some
gusts this evening and early tonight.

Front will be the focus for widespread showers and
thunderstorms...especially this afternoon and evening per
increasing CAPE from daytime heating. Storms this afternoon will
be robust with potential for localized heavy rain and
thunderstorm outflow.

Front is forecast to move south of the region tonight before
stalling over the southern Appalachians Sunday. Wedge of high
pressure will impinge from the northeast tonight, this stable
airmass running underneath the moist boundary layer resulting
in the development of widespread low level stratus which will
likely linger over the mid-atlantic region for the next several
days, cig forecasts then favoring MVFR or lower.

Extended Discussion...

Stationary front over the southern Appalachians will be the
focus for widespread cloud cover through mid week with potential
for rain, low cigs/vsbys.

&&

.HYDROLOGY...
Between a half inch /0.50/ to an inch and a half /1.50/ of
rain is forecast during the 24 hour period ending 8AM Sunday.
Heaviest of the rain is being forecast within the New River
basin and into the headwaters of the Roanoke and Dan Rivers.
Given the wet antecedent conditions, river rises are
anticipated with potential for these rivers to reach bankfull if
basin average approaches 1.50 inches. If basin averages exceed
2.00 inches then some minor flooding is possible. The 3day SREF
simulations suggest the Dan River has the highest chance to go
back into flood, several of the model members bumping the river
back into the minor flood category at South Boston by Tuesday.
The most likely scenario is for it to go back to at least 16
feet.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...AMS
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Sep 22, 5:17 AM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
617 AM EDT Sat Sep 22 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-231030-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
617 AM EDT Sat Sep 22 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for excessive rainfall today. Showers and
thunderstorms this afternoon and evening will be very rain efficient
and may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 22, 5:13 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
613 AM EDT Sat Sep 22 2018

NCZ001>003-018-019-VAZ011>017-032>035-043-045>047-221230-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-
Henry-Campbell-Appomattox-Buckingham-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg,
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Stuart,
Rocky Mount, Bedford, Amherst, Martinsville, Lynchburg,
and Appomattox
613 AM EDT Sat Sep 22 2018

...patchy dense fog...

Patchy dense fog was being observed just east of the Blue Ridge
this morning. The visibility at the airport in Lynchburg, VA
was around a quarter mile. Lowland areas from Lynchburg to Rocky
Mount, and into the north Carolina foothills from Mount Airy to
Wilkesboro will favor the lowest visibility this morning. In
addition, parts of the New River valley from Radford into the
mountain valleys of North Carolina, will also experience patchy
fog. Visibility should quickly improve as the fog lifts mid-
morning.

For your safety, if traveling in these areas, please slow down
and use your low beam headlights. Allow extra time for travel and
leave plenty of stopping distance between you and the vehicle in
front of you.

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 6 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Pittsylvania

When
September 22, 6:00 AM EST to September 23, 6:00 AM EST
Where
Pittsylvania County, Chatham
Reported by
COOP Observer
Coordinates
36.820, -79.400

The COOP site at Chatham (CHMV2) measured 5.10 inches for the 24 hours ending at 700 AM local time on the 23rd. This was the 6th highest daily rainfall recorded at this station since records began in 1922 and 4th highest in September.

Heavy Rain, Bedford

When
September 22, 6:00 AM EST
Where
Bedford County, 1.3 mi ENE of Bedford City
Reported by
COOP Observer
Coordinates
37.334, -79.507

The COOP site at Bedford (BEDV2) measured 3.95 inches for the 24 hours ending at 700 AM local time on the 23rd. This was the 4th highest daily rainfall recorded at this station in the month of September with rainfall records from 1893-1902, 1931-2005 and 2017-present.

Heavy Rain, Franklin

When
September 22, 7:00 AM EST to September 23, 7:00 AM EST
Where
Franklin County, Rocky Mt
Reported by
COOP Observer
Coordinates
37.000, -79.880

The COOP site at Rocky Mount (RYMV2) measured 4.56 inches for the 24 hours ending at 700 AM local time on the 23rd. This was the 9th highest daily rainfall recorded at this station since records began in 1894 and 3rd highest in September.

Heavy Rain, Roanoke

When
September 22, 7:00 AM EST to September 23, 7:00 AM EST
Where
Roanoke County, 2.4 mi SSW of Cave Spg
Reported by
CoCoRaHS
Coordinates
37.198, -80.037

The CoCoRaHS observer at Cave Spring 2.4 SSW (VA-RN-1) measured 5.55 inches of rain in the 24-hours ending at 0700 local time on the 23rd. Most of this fell in thunderstorms over several hours during the late evening hours of the 22nd. Flash flooding was reported in the County.

Heavy Rain, Franklin

When
September 22, 7:00 AM EST to September 23, 7:00 AM EST
Where
Franklin County, 5.5 mi E of Boones Mill
Reported by
CoCoRaHS
Coordinates
37.120, -79.870

The CoCoRaHS observer at Boones Mill 5.5 E (VA-FR-15) measured 5.24 inches of rain in the 24-hours ending at 0700 local time on the 23rd. Most of this fell in thunderstorms over several hours during the late evening hours of the 22nd. Flash flooding was reported in various locations across the county.

Flash Flood, Roanoke

When
September 22, 5:49 PM EST to 8:49 PM EST
Where
Roanoke County, 0.95 mi NNW of Sugar Loaf to 1.77 mi NE of Cave Spg
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.243, -80.034

There were several reports of flash flooding in Roanoke County including water flowing across Cotton Hill Road and Penn Forest Boulevard. Back Creek Road was flooded and closed. In addition, Mud Lick Creek overflowed in the Garst Mill area.

Flash Flood, Franklin

When
September 22, 6:49 PM EST to September 23, 9:49 PM EST
Where
Franklin County, 0.88 mi NW of Burnt Chimney to 0.96 mi E of Burnt Chimney
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.110, -79.840

Several roads were reported to have been flooded in northern Franklin County. Little Ellie Creek flooded Sample Road near Peters Pike Road. Foul Ground Creek flooded Brooks Mill Road and a vehicle was swept away in the water but no injuries were reported. Doe Run flooded Ashpone Tavern Road.

Flash Flood, Campbell

When
September 22, 7:00 PM EST to 9:00 PM EST
Where
Campbell County, 3.38 mi ESE of Lynch Station to 1.3 mi N of Castle Craig
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.140, -79.240

Riverbend Road in Altavista and Johnson Creek Road were flooded and closed.

Flash Flood, Bedford

When
September 22, 7:04 PM EST to 10:04 PM EST
Where
Bedford County, 1.49 mi SSW of Bedford City to 2.13 mi NNW of Stone Mt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
37.310, -79.540

Water was reported flowing over Highway 122. A private bridge over the East Fork Beaverdam Creek was badly damaged from the flooded creek, shown in a video on local media.

Flash Flood, Franklin

When
September 22, 8:20 PM EST to 9:20 PM EST
Where
Franklin County, 2.63 mi NNW of Sontag to 2.32 mi WSW of Glade Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.966, -79.815

Doe Run flooded Ashpone Tavern Road near Doe Run Road.

Flash Flood, Giles

When
September 22, 8:30 PM EST to 11:30 PM EST
Where
Giles County, 0.5 mi NNE of Rich Creek to 1.34 mi SSE of Peterstown
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.387, -80.828

Extensive flooding occurred in the Rich Creek with the downtown area flooded. Some mudslides were reported along Route 460 between Narrows and Rich Creek. State Line Road was flooded and closed.

Flash Flood, Danville (C)

When
September 22, 9:08 PM EST to September 23, 12:08 AM EST
Where
Danville (C) County, 4.71 mi WNW of Danville to 3.98 mi NNW of Danville
Cause
Heavy Rain
Property damage
$2.8 million
Reported by
Newspaper
Coordinates
36.606, -79.473

There were numerous reports of flash flooding in Danville. A home was collapsed on Mt. Carmel Baptist Street with the residents being rescued by boat. Another person was rescued from rising waters along Riverside Drive even as others passed through the floodwaters. Up to 69 vehicles were damaged or destroyed at Woodall Chevrolet in Danville along with some building damage as water from local runoff and possibly from an unnamed stream just to the west of the dealers rose. A nearby NAPA auto parts store was also flooded. Four vehicles were fully or partially submerged along Timberlake Drive and Northmont Boulevard with no injuries or rescues.

Flash Flood, Pittsylvania

When
September 22, 9:08 PM EST to September 23, 12:08 AM EST
Where
Pittsylvania County, 1.86 mi S of Kent to 4.14 mi N of Redeye
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.553, -79.302

There were several reports of flash flooding in the county including water over Highway 58 near Cloverdale Lumber. County Road 729 southeast of Keeling was washed out and a vehicle stuck in the water and another vehicle was stuck in high water along Little Sandy Creek. On Twitter the public tweeted that a bridge on Birch Creek Road off Route 360 was flooded. News reports said 13 roads were closed in the county, some sustaining heavy damage.

Flash Flood, Martinsville (C)

When
September 22, 9:30 PM EST to September 23, 12:30 AM EST
Where
Martinsville (C) County, 1.41 mi E of Martinsville to 2.53 mi E of Martinsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.676, -79.845

Spruce Street in Martinsville was closed due to flooding.

Flash Flood, Henry

When
September 22, 9:46 PM EST to September 23, 12:46 AM EST
Where
Henry County, 0.96 mi NW of Stockton to 1.11 mi NNW of Stockton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.681, -79.741

The County dispatch center reported Jones Ridge Road (Route 616) closed due to flooding.

Heavy Rain, Danville (C)

When
September 22, 10:00 PM EST to 11:00 PM EST
Where
Danville (C) County, 1.53 mi WNW of Danville
Reported by
Mesonet
Coordinates
36.601, -79.414

A personal weather station in the Woodbury Hills area of Danville measured 2.64 inches of rain in one-hour between about 1000 and 1100 PM local time and 4.17 inches in 3.5 hours. Flash flooding was widespread in the city.

Flash Flood, Halifax

When
September 22, 10:48 PM EST to September 23, 2:48 AM EST
Where
Halifax County, 3.23 mi SSE of Barksdale to 2.97 mi SSE of Barksdale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.580, -79.140

Calvary Road (Route 119) near Alton was flooded by swift-moving water and closed.

Flash Flood, Montgomery

When
September 22, 11:33 PM EST to September 23, 5:33 AM EST
Where
Montgomery County, 0.69 mi S of Alleghany Spg to 0.89 mi SSE of Alleghany Spg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.120, -80.270

State Route 755, Persimmons Road was closed by flooding. The nearby South Fork Roanoke River gage at Shawsville (SHA 2) crested at just over Minor flood stage of 5 feet, altough it is not clear if this flooding was related.

Flood, Salem (C)

When
September 23, 7:00 AM EST to 3:15 PM EST
Where
Salem (C) County, 3.66 mi WSW of Salem (C) to 1.77 mi WSW of Salem (C)
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.278, -80.111

The Roanoke River IFLOWS gage at Salem Pump Station (SPSV2) rose above the minor flood stage of 7 feet on the morning of the 23rd and crested at 9.5 feet toward midday. The Mill Lane bridge was closed and flooding occurred along portions of Riverside Drive.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778019, 785890, 778023, 785804, 785818, 785806, 785807, 785813, 785803, 785816, 785853, 785744, 785828, 787334, 787338, 785751, 785852, 785851, 787713.